home
RSS
Get Some Sleep: Beware the sleeping pill hangover
June 7th, 2011
04:28 PM ET

Get Some Sleep: Beware the sleeping pill hangover

Lisa Shives, M.D., is the founder of Northshore Sleep Medicine in Evanston, Illinois. She blogs on Tuesdays on The Chart. Read more from her at Dr. Lisa Shives’ Sleep Better Blog.

Henry was 80 years old and “tired all the time.” His primary care doc had done a thorough work up. I tested for every sleep disorder known to man and god and found no underlying problem with his sleep quality.

At our initial visit, I had expressed my concern that his hypnotic medication, Clonazepam, could be part of the problem, especially because his dose of 2 mg was rather high for a man his age. He had been reluctant to make any changes to a medication that, from his point of view, had worked so well for him over the years. Now, with all other explanations ruled out, he was ready to try to get off it in order to feel less groggy in the morning.

I tapered him slowly and he had no withdrawal symptoms nor any rebound insomnia. He feels more energetic and less sleepy in the daytime and he only occasionally uses a sleeping aid when he has trouble falling asleep.

This is a scenario that is played out every day in my sleep clinic: the medications that we doctors give to help patients sleep end up making them feel tired and groggy the next day.

Clonazepam (Klonopin) is a common culprit. It belongs to a class of drugs called benzodiazepines. They have been used as sleeping agents for decades. They have many other uses including the treatment of anxiety, seizure and muscle spasm.

In general, these drugs can be very useful sleep aids, but must be used cautiously because they will often cause dependence, tolerance, withdrawal and rebound insomnia if used long enough on a nightly basis. Dependence is fairly self-explanatory and means that a person cannot sleep without the drug. Tolerance means that that the dosage has to be repeatedly increased to achieve the same affect. It is not the same as addiction but is often confused with it.

They can also cause withdrawal which means the emergence of a new set of symptoms that were not present before using the medication. Common withdrawal symptoms include agitation, nausea, sweating and palpitations.

The benzodiazepines can cause rebound insomnia. Rebound insomnia means insomnia that is worse than it was before a patient started the drug. Typically, it lasts only one or two nights.

The problem with Clonazepam in particular is that it has a very long half life. Therefore, it takes a long time to clear the system and its hypnotic and sedating effects can last well into the next day. There can be withdrawal if stopped abruptly, but it is less likely to cause rebound insomnia when compared to shorter-acting benzos.

Besides daytime sedation, any of the benzodiazepines can cause amnesia, sleepwalking and sleep eating. There are studies showing increased fall risk in the elderly, but there is also research showing that untreated insomnia increases falls. There is definite concern that these medications can have multiple deleterious effects in the elderly including memory and cognition problems. As with most medications, the doses should be lower when patients are elderly or have liver or kidney impairment.

For insomnia treatment, it is better to use benzodiazepines that have a medium half life such as lorazepam or temazepam. They will usually help someone get to sleep and stay asleep most of the night without too much hangover effect the next morning.

As with most prescription sleep aids, I recommend intermittent use so that tolerance and withdrawal might be avoided.

Medications such as zolpidem (Ambien) are called non-benzodiazepines but that is misleading because they act on the same GABA benzodiazepine receptors in the brain. They just don’t bind to as many subunits as the traditional benzos which has good and bad effects. One bad effect is that drugs like Ambien have no anti-anxiety properties and most people with insomnia have anxiety either that is fueling the insomnia or as a consequence of the insomnia.

Therefore, if someone has chronic, nightly difficulty falling asleep or staying asleep, I recommend CBT-I (cognitive behavioral therapy for insomnia). As I have discussed in previous posts, it is the safest treatment and actually the most effective one in the long term.

Post by:
Filed under: Sleep

soundoff (83 Responses)
  1. Complimentary

    I Had a Delightful Time Viewing Your Website

    [soundcloud url="http://api.soundcloud.com/tracks/283070568" params="visual=true&show_artwork=true&maxwidth=500&maxheight=750" width="100%" height="400" iframe="true" /]

    November 30, 2016 at 22:54 | Report abuse | Reply
1 2

Post a comment


 

CNN welcomes a lively and courteous discussion as long as you follow the Rules of Conduct set forth in our Terms of Service. Comments are not pre-screened before they post. You agree that anything you post may be used, along with your name and profile picture, in accordance with our Privacy Policy and the license you have granted pursuant to our Terms of Service.

Advertisement
About this blog

Get a behind-the-scenes look at the latest stories from CNN Chief Medical Correspondent, Dr. Sanjay Gupta, Senior Medical Correspondent Elizabeth Cohen and the CNN Medical Unit producers. They'll share news and views on health and medical trends - info that will help you take better care of yourself and the people you love.